Jump to content
CrazyBoards.org

Recommended Posts

Hi there. I'm decreasing my dosage of Topamax. I read the sticky about being careful, but I have a more specific question. My high dosage was 100 mgs a day, and I'm now at 75 mgs for three days. My pdoc said to go down twenty-five mgs a week--and then said that I may even want to break the pills in half and go down slower. So my question is, do you think that is necessary? Should I do that? Go down 12.5 mgs a week to be safe? Is it like other drugs, where it gets more difficult the lower you go down, so I may want to taper more slowly when I get lower? Or is going down 25 mgs a week sufficient to avoid risk of seizures and stuff? She didn't really give me exact instructions....besides, it isn't like she has personal experience...and I just want to be careful. But also don't want to take ten years to get off this if not necessary.

Also, any chance that side effects become more pronounced as I titrate DOWN? I only ask because my feet are tingling today like mad, like they haven't in quite a while, and I'm just curious if anyone else has experienced anything like that when decreasing an anti-convulsant.

Thanks for any help!! ;)

Link to comment
Share on other sites

Hi there. I'm decreasing my dosage of Topamax. I read the sticky about being careful, but I have a more specific question. My high dosage was 100 mgs a day, and I'm now at 75 mgs for three days. My pdoc said to go down twenty-five mgs a week--and then said that I may even want to break the pills in half and go down slower. So my question is, do you think that is necessary? Should I do that? Go down 12.5 mgs a week to be safe?

When dealing with anticonvulsants, unless there is a pressing need to be off the medication immediately, I think that the slower you come off it the better.

Link to comment
Share on other sites

Follow your doctors original directions of tapering at 25mg per week.

If you have side effects that are too uncomfortable, then either stabilize at that dosage until the side effects subside, or go back up to the previous higher dosage, wait till the side effects subside and then recommence the taper at half the previous rate. Do not reduce the dose again until the side effects have subsided. Remember, there is no race to hit a particular dosage.

The half life of Topamax is 21 hours, so it takes approximately 4 days after a dosage change to reach a steady state blood level.

I'm not aware of side effects being any worse at lower levels than higher levels. Remember that even though you have changed the blood levels of the drug in a few days or a week, the brain still has to catch up in regulating its natural production of neuron regulators and such. A rule of thumb is that it took you 7 weeks to get maximum effect from starting a drug, it's going to take your brain the same length of time to readjust to tapering off. It's like stopping or starting a train. It takes a long time to start and stop. Electrical engineers call this Hysteresis. ;)

Hope you feel better soon.

a.m.

Link to comment
Share on other sites

Also, any chance that side effects become more pronounced as I titrate DOWN? I only ask because my feet are tingling today like mad, like they haven't in quite a while, and I'm just curious if anyone else has experienced anything like that when decreasing an anti-convulsant.

With Topamax, yes, that's fairly normal. A lot of people have the tingling happen whenever they change the dosage, whether it's up or down. If that's the only thing happening, I wouldn't worry too much. Now, if your brain starts tingling instead of your feet, you might want to slow down a bit, but the hands/feet thing is pretty common.

Link to comment
Share on other sites

Thanks!! And so far, yeah, it's just my feet. Annoying but completely tolerable of course...in fact I'm wondering if maybe topamax MIGHT be alright for me at one of these lower dosages. I guess we'll see as I continue downward....or maybe even later this week. It's really the cognitive stuff that was killing me, so if that continues to improve, I might decide to stay on it.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...